Schoolgirl's death was not due to HPV vaccine

The 14-year-old girl who died after receiving the HPV vaccine on Monday was suffering from a serious underlying health condition.

Cervarix cervical cancer vaccination (Photograph: DR P. MARAZZI/SPL)
Cervarix cervical cancer vaccination (Photograph: DR P. MARAZZI/SPL)

Preliminary results of a post mortem examination on the Coventry schoolgirl showed there was no causal link between her death and the vaccine.

Concerns about the safety of the Cervarix jab led to the batch being quarantined and it has now been recalled by manufacturer GSK for further investigation.

Dr Caron Grainger, joint director of public health for NHS Coventry and Coventry City Council said: ‘The preliminary post mortem results have revealed a rare serious underlying medical condition which was likely to have caused death.

‘We are awaiting further test results which will take some time. However indications are that it was most unlikely that the HPV vaccination was the cause of death.'

Nine other pupils at the same school had reported feeling unwell following HPV vaccination that day but the symptoms were mild and in line with the side effects usually reported, said NHS Coventry.

The Medicines and Healthcare products Regulatory Agency said the recall of the batch was being voluntarily carried out by GSK as a precautionary measure while further investigations took place.

An agency spokesman said: ‘Healthcare professionals administering the vaccine are being asked to return any unused stock of this batch to GSK. The national HPV vaccination programme will continue as there are no supply issues associated with Cervarix and new stock is readily available.

‘More than 1.4 million doses of HPV vaccine have now been administered in the United Kingdom and there have only been a little more than two thousand reports of adverse reactions.

'This is what we would normally expect from any vaccination programme and the reports of reaction to Cervarix have been relatively mild, including fever, headache, fatigue, muscle pain, nausea, vomiting and diarrhoea.'

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus
Follow Us: